Thyroiditis and abscess caused by A. fumigatus. Patient JO.

A 14 year old boy with a T cell lymphoma received induction chemotherapy with high dose dexamethasone. At no time during this therapy was he neutropenic. Three weeks into treatment his dexamethasone was reduced and stopped due to gastro-intestinal side effects. On recovery of his abdominal symptoms, he developed sudden onset of severe right sided pleuritic chest pain. Initially, he was thought to have a pulmonary embolism as a chest X-ray showed a solid wedge shaped area of consolidation. He then developed a cough and temperature and sputum grew Aspergillus fumigatus. The wedge shaped lesion developed cavitation. Despite AmBisome at 5mg/Kg, commenced within 4 days of onset of symptoms, the chest X-ray appearance got gradually worse over the following week. This led to substitution of Ambisome by caspofungin and voriconazole. He developed a thyroid cyst with haemorrhage that on aspiration grew A. fumigatus. His chest X-ray continued to worsen. He underwent a right lower lobe lobectomy, which confirmed the diagnosis of invasive pulmonary aspergillosis. Unfortunately the thyroid cyst continued to increase in size resulting in removal of the right lobe of the thyroid.

Chest CT scan carried out 3 weeks after lobectomy revealed new lesions within the right upper lobe of the lung. At this time the voriconazole therapy was stopped and posaconazole started. The area of the thyroid remains free of Aspergillus and the lung lesions appear to be improving 6 weeks after the start of posaconazole.

Patient ID: